Louisiana, 2001

Hail in Louisiana, May 24, 2001

May 24, 2001 · NWS JAN · 8 events in 2 counties and zones

8 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$115,000
Crop damage
$900,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 24, 1:30 PM CST, 3 hours earlier.

Area forecast discussion, May 24, 1:30 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT THU MAY 24 2001

COLD FRONT IS POISED TO ENTER THE EXTREME NORTHWESTERN CWFA. LATEST
OBSERVATIONS HAVE THE FRONT JUST WEST OF GLH. A COUPLE OF INTERESTING
THINGS TO NOTE: DEWPOINTS IN THE NORTH (GLH,GWO,CBM) ARE IN THE
LOWER 60S...WHILE THE REST OF THE CWFA HAS DEWPOINTS IN THE 50S.
THIS INDICATES MOISTURE IS POOLING ALONG AND JUST AHEAD OF THE FRONTAL
BOUNDARY. GOOD CU FIELD IS ALSO POPPING UP ALONG THE COLD FRONT. 88D
INDICATING SOME LIGHT SHOWERS OVER NE MS AT THIS TIME.

TONIGHT IS THE MAIN PERIOD IN QUESTION. COLD FRONT WILL MOVE
SOUTHWARD THROUGH MOST OF THE STATE TONIGHT AND SHOULD BE ALONG THE
GULF COAST BY MIDDAY TOMORROW. AS THE COLD FRONT MOVES SOUTHWARD...
IT WILL BE MOVING INTO AN UNSTABLE AIRMASS. LIS WILL RANGE FROM -2
TO -6...CAPES WILL RANGE FROM 1000 TO 2000 J/KG OVERNIGHT...AND THE
K INDEX WILL RANGE FROM 25 TO 30. ALSO...RRQ OF 250 JET WILL BE IN
THE NEIGHBORHOOD. ANOTHER THING TO CONSIDER IS THE SHORTWAVE THAT
WILL MOVE EAST ACROSS THE NORTHERN HALF OF THE CWFA TONIGHT. THE
LIMITING FACTOR FOR CONVECTION IS THE LACK OF AVAILABLE MOISTURE.
AIRMASS IS FAIRLY DRY...WITH THE ONLY GOOD MOISTURE POOLING ALONG
THE FRONT. THAT HAS THE POSSIBILITY OF CHANGING...SURFACE DEWPOINTS
HAVE BEEN SLOWLY RISING OVER SOUTHERN SECTIONS OF THE CWFA THE PAST
FEW HOURS. WILL CONTINUE TO MONITOR THE SITUATION. CONVECTION SHOULD
STAY SCATTERED IN NATURE (LACK OF ABUNDANT MOISTURE) AND MAINLY BE
CONCENTRATED ALONG AND SOUTH OF THE NATCHEZ TRACE PARKWAY WHERE THE BEST
INSTABILITY WILL BE TONIGHT.

FOR THE REMAINDER OF THE SHORT TERM...SHOWERS MAY LINGER INTO THE
EARLY AFTERNOON HOURS IN THE SOUTH UNTIL THE FRONTAL BOUNDARY MAKES
ITS WAY INTO THE NORTHERN GULF OF MEXICO. OTHERWISE...THE CWFA WILL
BE DRY THROUGH THE REMAINDER OF THE SHORT TERM. TEMPS WILL BE A FEW
DEGREES COOLER BEHIND THE FRONTAL BOUNDARY...AND DEFINITELY BELOW
NORMAL FOR THIS TIME OF YEAR. MAV GUIDANCE LOOKS A LITTLE TOO COOL
ON THE MINS...BUT MAX TEMPS LOOK FAIRLY REASONABLE. WILL MAKE ONLY
SLIGHT ADJUSTMENTS...AND WILL MORE THAN LIKELY TAKE AVERAGE BETWEEN
MAV AND MOS FOR MINS.

HIGH PRESSURE WILL BUILD IN BEHIND THE FRONTAL BOUNDARY AND STAY IN
PLACE UNTIL SUNDAY. THE NEXT FRONTAL BOUNDARY WILL APPROACH LATE
SUNDAY INTO MONDAY AND MOVE SOUTH OF THE AREA EARLY TUESDAY. BY
EARLY WEDNESDAY...THE BOUNDARY WILL BEGIN MOVING BACK NORTH OVER THE
CWFA...INCREASING THE CHANCES OF PRECIP AGAIN. TEMPS SHOULD STAY
BELOW NORMAL VALUES.

PRELIMINARY NUMBERS...
JAN 55/78/54/81 3100
MEI 55/78/52/82 4100

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

32

In the hours before

Special weather statement, May 24, 2:55 PM CST, 1 hour 35 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
355 PM CDT THU MAY 24 2001

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING
WINDS ARE POSSIBLE THROUGH 9 PM THIS EVENING SOUTHEAST OF A
CROSSETT ARKANSAS TO INDIANOLA LINE...AND ALONG AND NORTHWEST OF A
BROOKHAVEN TO QUITMAN LINE.  THIS INCLUDES THE CITIES OF JACKSON...
VICKSBURG...GREENWOOD...COLUMBUS...AND NATCHEZ IN MISSISSIPPI...AND
BASTROP...TALLULAH AND VIDALIA IN LOUISIANA. ACTIVATION OF STORM
SPOTTERS MAY BE REQUIRED THIS EVENING OVER THESE AREAS.

NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE OUTSIDE OF THIS AREA
ACROSS BOTH NORTHWEST AND SOUTHEAST MISSISSIPPI...AS WELL AS ACROSS
SOUTHEAST ARKANSAS.

A COLD FRONT WAS MOVING INTO NORTHWEST MISSISSIPPI AND SOUTHEAST
ARKANSAS THIS AFTERNOON...AND SHOULD SLOWLY MOVE TO THE INTERSTATE
59 CORRIDOR BY LATE TONIGHT. STRONG HEATING HAS OCCURRED AHEAD OF
THIS FRONT...AND WITH COLD AIR ALOFT A VERY UNSTABLE ATMOSPHERE HAS
DEVELOPED ACROSS THE AREA.  BECAUSE OF THE STRONG INSTABILITY...A
FEW STORMS MAY BECOME SEVERE THIS EVENING. LARGE HAIL AND DAMAGING
WINDS ARE THE MAIN THREATS FROM THESE STORMS. THE THREAT OF
TORNADOES IS MINIMAL.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
Local storm report, May 24, 3:02 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT...FROM EARLY MORNING STORMS...
NATIONAL WEATHER SERVICE JACKSON MS
402 PM CDT THU MAY 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0300 AM    CALEDONIA                 MS   WIND DAMAGE
05/24/01   LOWNDES                        LARGE TREE LIMBS DOWN.
                                          REPORTED BY PUBLIC

0210 AM    EUPORA                    MS   WIND DAMAGE
05/24/01   WEBSTER                        PUBLIC REPORTED
                                          NUMEROUS LARGE TREE
                                          LIMBS DOWN.

The radar

The Ft Polk radar (KPOE), 144 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Concordia

When
May 24, 4:30 PM CST to 4:40 PM CST
Where
Concordia County, Ferriday
Measured
1.75 in hail
Property damage
$30,000
Crop damage
$200,000
Reported by
LAW ENFORCEMENT
Coordinates
31.633, -91.567

Large hail of up to golfball size caused damage to roofs and cars in the town of Ferriday. Damage occurred to cotton and bean fields in the Ferriday area.

Hail, Concordia

When
May 24, 5:24 PM CST
Where
Concordia County, Vidalia
Measured
1.75 in hail
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
31.550, -91.433

Golfball sized hail fell in the Vidalia area and caused damage to roofs and cars.

Hail, Concordia

When
May 24, 5:24 PM CST to 5:45 PM CST
Where
Concordia County, Countywide
Measured
4.5 in hail
Crop damage
$200,000
Reported by
NEWSPAPER
Coordinates
31.450, -91.650

Many cotton and bean fields sustained damage from widespread golfball size hail and hail as large as softball size in the Wildsville area.

Hail, Catahoula

When
May 24, 5:30 PM CST
Where
Catahoula County, Mayna
Measured
1.75 in hail
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
31.417, -91.867

Large hail up to golfball size damaged roofs and cars in the Willow Lake area.

Hail, Catahoula

When
May 24, 5:30 PM CST
Where
Catahoula County, Countywide
Measured
1.75 in hail
Crop damage
$500,000
Reported by
NEWSPAPER
Coordinates
31.700, -91.750

Widespread hail event of up to golfball sized hail damaged two to three thousand acres of cotton and corn crops.

Hail, Concordia

When
May 24, 5:43 PM CST
Where
Concordia County, Wildsville
Measured
4.5 in hail
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
31.617, -91.800

Extremely large hail of up to softball size hail was reported in a rural area. A few roofs and cars were damaged in the area.

Hail, Concordia

When
May 24, 6:02 PM CST
Where
Concordia County, Vidalia
Measured
1.75 in hail
Property damage
$15,000
Reported by
AMATEUR RADIO
Coordinates
31.550, -91.433

Several roofs and cars were damaged in the Vidalia area.

Hail, Concordia

When
May 24, 6:25 PM CST
Where
Concordia County, Ridgecrest
Measured
1.75 in hail
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
31.600, -91.500

Several roofs and cars were damaged by golfball size hail in Ridgecrest and southwest of Vidalia.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2001Every state in 2001This day in weather historyWarnings in Louisiana, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245315, 5245317, 5245322, 5245316, 5245321, 5245318, 5245319, 5245320.